Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 1, NWS Lubbock, TX

January 28, 200817 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 28, 2008, 4:30 AM CST for 17 counties in Texas. It took effect at Jan 28, 2008, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 4:30 AM CST (10:30 UTC)
In effect from
Jan 28, 2008, 12:00 PM CST
Expired
Jan 28, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 34 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 281030
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
430 AM CST MON JAN 28 2008

...STRONG SOUTHWEST WINDS WILL OCCUR THIS AFTERNOON ACROSS THE
SOUTHWEST TEXAS PANHANDLE AND PORTIONS OF THE WESTERN AND NORTHERN
SOUTH PLAINS...

.A POWERFUL STORM SYSTEM OVER THE GREAT BASIN WILL HEAD TOWARD THE
FOUR CORNERS REGION THIS EVENING. AHEAD OF THIS FEATURE...A STRONG
TROUGH OF LOW PRESSURE WILL STRENGTHEN OVER THE CENTRAL AND
SOUTHERN PLAINS THIS AFTERNOON. AS THE PRESSURE GRADIENT
TIGHTENS...SOUTHWEST WINDS WILL INCREASE TO BETWEEN 25 AND 35 MPH
THIS AFTERNOON...WITH SOME GUSTS NEAR 50 MPH.

TXZ021>024-027>029-033-034-039-281830-
/O.NEW.KLUB.WI.Y.0001.080128T1800Z-080129T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
YOAKUM-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...DENVER CITY
430 AM CST MON JAN 28 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR TODAY OVER THE
SOUTHWEST TEXAS PANHANDLE AND PORTIONS OF THE NORTHERN AND WESTERN
SOUTH PLAINS. SOME GUSTS NEAR 50 MPH MAY OCCUR. WINDS THIS STRONG
WILL LIKELY RESULT IN AREAS OF BLOWING DUST WITH REDUCED
VISIBILITIES. THE WINDS WILL DECREASE TO BETWEEN 15 AND 25 MPH
WITH THE APPROACH OF SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS74 KLUB 281825
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1225 PM CST MON JAN 28 2008

...STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON ACROSS THE
SOUTHWEST TEXAS PANHANDLE AND PORTIONS OF THE WESTERN AND NORTHERN
SOUTH PLAINS...

.STRONG SOUTHWEST WINDS FROM 25 TO 35 MPH ARE EXPECTED TO CONTINUE
THIS AFTERNOON ALONG WITH GUSTS TO 50 MPH AT TIMES. DEEP LOW
PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS AS A VIGOROUS STORM
SYSTEM CROSSES THE ROCKIES JUST TO OUR NORTH.

TXZ021>024-027>029-033-034-039-290000-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-080129T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
YOAKUM-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...DENVER CITY
1225 PM CST MON JAN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR TODAY OVER THE
SOUTHWEST TEXAS PANHANDLE AND THE NORTHERN AND WESTERN SOUTH
PLAINS. GUSTS FROM 45 TO 55 MPH WILL ALSO OCCUR. WINDS THIS STRONG
WILL RESULT IN AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES...
OCCASIONALLY BELOW A MILE ADJACENT TO OPEN FIELDS. THE WINDS WILL
DECREASE TO BETWEEN 15 AND 25 MPH WITH THE APPROACH OF SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS74 KLUB 281952
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
152 PM CST MON JAN 28 2008

...STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON ACROSS THE
SOUTHWEST TEXAS PANHANDLE AND THE TEXAS SOUTH PLAINS...

.STRONG SOUTHWEST WINDS FROM 25 TO 35 MPH ARE EXPECTED TO
CONTINUE THIS AFTERNOON ALONG WITH GUSTS TO 50 MPH AT TIMES. DEEP
LOW PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS AS A VIGOROUS
STORM SYSTEM CROSSES THE ROCKIES JUST TO OUR NORTH.

TXZ025-030-031-035-036-040-041-290000-
/O.EXA.KLUB.WI.Y.0001.000000T0000Z-080129T0000Z/
HALL-FLOYD-MOTLEY-LUBBOCK-CROSBY-TERRY-LYNN-
INCLUDING THE CITIES OF...MEMPHIS...TURKEY...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...LUBBOCK...SLATON...WOLFFORTH...
CROSBYTON...RALLS...BROWNFIELD...TAHOKA...ODONNELL
152 PM CST MON JAN 28 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR TODAY OVER THE
TEXAS SOUTH PLAINS WITH GUSTS AS HIGH AS 45 TO 55 MPH. THESE WINDS
WILL CAUSE AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES...
OCCASIONALLY BELOW A MILE ADJACENT TO OPEN FIELDS. THE WINDS WILL
DECREASE TO BETWEEN 15 AND 25 MPH AROUND DARK.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

TXZ021>024-027>029-033-034-039-290000-
/O.CON.KLUB.WI.Y.0001.000000T0000Z-080129T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
YOAKUM-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...DENVER CITY
152 PM CST MON JAN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WILL OCCUR TODAY OVER THE
SOUTHWEST TEXAS PANHANDLE AND THE NORTHERN AND WESTERN SOUTH
PLAINS. GUSTS FROM 45 TO 55 MPH WILL ALSO OCCUR. WINDS THIS
STRONG WILL RESULT IN AREAS OF BLOWING DUST WITH REDUCED
VISIBILITIES... OCCASIONALLY BELOW A MILE ADJACENT TO OPEN
FIELDS. THE WINDS WILL DECREASE TO BETWEEN 15 AND 25 MPH WITH THE
APPROACH OF SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 28, 3:46 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 28, 3:46 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 AM CST MON JAN 28 2008

.SHORT TERM...
A POWERFUL WINTER STORM CURRENTLY PUSHING THROUGH CALIFORNIA WILL
CONTINUE TO HEAD EASTWARD TODAY WITH A TROUGH AXIS TRANSLATING
ACRS THE CONTINENTAL DIVIDE NR 06Z TONIGHT. AHEAD OF THIS
FEATURE...STRONG SUBTROPICAL JET WILL GRADUALLY EDGE EASTWARD OVER
WEST TEXAS...WITH PROGGED H50 WINDS TO MAX OUT NR 90 KTS THIS
EVENING. COPIOUS AMOUNTS OF MID/HIGH LEVEL MOISTURE ASSOC WITH JET
WILL STREAM OVER THE AREA...GRADUALLY THINNING FM WEST TO EAST
DURG THE AFTN.

THIS IS WHERE FORECAST REMAINS PROBLEMATIC WITH RESPECT TO DEPTH OF
MIXING AND ASSOCIATED WIND/HUMIDITY PARAMETERS. AFTER EXAMINING
LATEST MODELS...HAVE DECIDED TO GO AHEAD AND ISSUE A WIND ADVISORY
AND A RED FLAG WARNING ROUGHLY ALONG AND WEST OF A LINE FROM
SILVERTON TO LEVELLAND TO DENVER CITY. THIS AREA WILL DEFINITELY
HAVE THE BEST CHANCE TO MIX DEEPLY AND EXPERIENCE STRONGEST WINDS
AND LOWEST HUMIDITIES...ESPECIALLY IF ENOUGH CLEARING OCCURS. TIGHT
SFC PRESS GRADIENT LIKELY TO RESULT IN 30-35 MPH SUSTAINED WINDS
WITH SOME GUSTS NR 50 MPH. AREAS OF BLOWING DUST ALSO A GOOD BET FOR
MOST AREAS ON THE CAPROCK AS THESE WINDS WILL EASILY LIFT VERY DRY
SOILS.

BREEZY SOUTHWEST WINDS WILL CONTINUE OVERNIGHT WITH FAIRLY TIGHT
PRESSURE GRADIENT PERSISTING. WINDS WILL GRADUALLY VEER TO THE WEST
AND NORTHWEST BY 12Z AS PACIFIC FRONT PUSHES THROUGH THE CWFA.

.LONG TERM...
THE LONG TERM FOCUS WILL BE ON A SERIES OF FRONTS WITH WINDY
CONDITIONS THIS WEEK. THE FIRST OF THESE FRONTS WILL PASS THROUGH
ON TUESDAY MORNING. A LACK OF MOISTURE MEANS IT WILL ONLY BE WINDY
ON TUESDAY...ESPECIALLY DURING THE MORNING HOURS. THE FRONT SHOULD
CLEAR THE CWA BY THE LATE MORNING OR EARLY AFTERNOON HOURS. TIMING
AMONG THE MODELS IS GOOD HOWEVER THERE IS QUITE A DIFFERENCE IN
THE WIND SPEEDS PARTICULARLY IN THE MOS GUIDANCE. A MODERATE 700
MB HEIGHT GRADIENT PROGGED IN THE MODELS SUPPORTS GOING ON THE LOW
SIDE OF GUIDANCE. THIS FRONT WILL BRING TEMPERATURES DOWN TO NEAR
SEASONAL AVERAGES BEFORE A BRIEF WARM UP ON WEDNESDAY BEFORE THE
NEXT FRONT ON THURSDAY.

ANOTHER COLD FRONT IS PROGGED TO PASS THROUGH THE AREA ON THURSDAY
MORNING. MOST OF THE UPPER LEVEL ENERGY WILL BE PAST THE REGION BY
THE TIME THE COLD FRONT PASSES WITH THE JET STREAK ALREADY AROUND
THE BASE OF THE TROUGH EAST OF THE AREA. MODELS ARE POINTING TO
LITTLE IN THE WAY OF ANY SIGNIFICANT WEATHER ON THE SOUTH PLAINS
AND ROLLING PLAINS. SOME MID LEVEL CLOUDS MAY BE THE ONLY EFFECT
FROM THIS SYSTEM HOWEVER CANNOT RULE OUT SOME SNOW FLAKES OR A FEW
RAIN DROPS ON THURSDAY. BY THE TIME ANY MID LEVEL MOISTURE MAKES
ITS WAY TO LOWER LEVELS...THE LIFT WILL HAVE ALREADY MOVED OFF TO
THE EAST. WE MAY BE LEFT IN THE DRY SLOT WITH THIS SYSTEM WITH
SCANT LOW LEVEL MOISTURE.

AFTER THIS SYSTEM PASSES ON THURSDAY...EXTREMELY DRY AIR CAN BE
EXPECTED THROUGH THE REMAINDER OF THE LONG TERM WITH TEMPERATURES
ABOVE SEASONAL AVERAGES. A WEAK TROUGH MAY PASS ON SATURDAY BUT WILL
HAVE NO MOISTURE TO WORK WITH.

&&

.FIRE WEATHER...
THE COMBINATION OF STRONG SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITIES THIS AFTERNOON WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS OVER THE SOUTHWEST TEXAS PANHANDLE AND PORTION OF THE
NORTHERN/WESTERN SOUTH PLAINS. VERY DEEP MIXING IS EXPECTED TO OCCUR
OVER THIS AREA THIS AFTERNOON ONCE THICK HIGH CLOUD COVER MOVES
EAST. ALTHOUGH RELATIVE HUMIDITIES MAY ONLY DROP TO BETWEEN 15 AND 20
PERCENT...THE POTENTIAL FOR DANGEROUS FIRE CONDITIONS ARE CERTAINLY
PRESENT GIVEN VERY DRY FUELS IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  31  50  21  56 /  10   0   0   0   0
TULIA         70  36  48  22  56 /  10   0   0   0   0
PLAINVIEW     70  36  49  24  56 /  10   0   0   0   0
LEVELLAND     71  37  52  25  59 /  10   0   0   0   0
LUBBOCK       72  38  53  26  58 /  10   0   0   0   0
DENVER CITY   71  38  58  29  59 /  10   0   0   0   0
BROWNFIELD    72  38  53  27  59 /  10   0   0   0   0
CHILDRESS     77  43  58  25  59 /  10   0   0   0   0
SPUR          76  41  56  25  58 /  10   0   0   0   0
ASPERMONT     77  47  58  28  59 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: TXZ021>024-027>029-033-034-039.

WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021>024-027>029-033-034-039.

&&

21/01
Hazardous weather outlook, Jan 27, 3:46 PM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CST SUN JAN 27 2008

TXZ021>044-282200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
346 PM CST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE TO 30 MPH OR HIGHER
AT MOST LOCATIONS ON THE CAPROCK ON MONDAY WITH WIND GUSTS IN
EXCESS OF 50 MPH POSSIBLE. THESE STRONGER WINDS MAY PRODUCE AREAS
OF BLOWING DUST THAT WILL REDUCE VISIBILITIES.

THE ATMOSPHERE WILL DRY BY AFTERNOON NEAR THE TEXAS AND NEW
MEXICO BORDER. THIS COMBINED WITH THE WINDY CONDITIONS WILL LEAD
TO A HIGH FIRE DANGER.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:30 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Hale, Hockley and 4 more14 hr
Jan 28, 3:43 PM CSTFire Weather WatchLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 13 more12 hr

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.